Hail, McLean
- When
- June 22, 2:50 PM CST to 2:56 PM CST
- Where
- McLean County, 10.62 mi SSW of Raub
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.600, -102.100
In the mid afternoon of June 22nd, Severe Thunderstorm Watch 492 was issued due to anticipated thunderstorm development and intensification over western and central North Dakota, ahead of a strong shortwave trough and an associated surface cold front moving into the area. Multiple severe thunderstorm warnings and several tornado warnings were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the mid afternoon of June 22nd, Severe Thunderstorm Watch 492 was issued due to anticipated thunderstorm development and intensification over western and central North Dakota, ahead of a strong shortwave trough and an associated surface cold front moving into the area. Multiple severe thunderstorm warnings and several tornado warnings were issued. Two reports of large hail and several reports of severe thunderstorm wind gusts were received during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 1:40 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT MON JUN 22 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON THUNDERSTORM CHANCES TONIGHT AND EARLY TUESDAY. MODELS ARE IN FAIR AGREEMENT ON MAIN FEATURES SO WILL UTILIZE AN OVERALL BLEND. CURRENTLY...COLD FRONT OVER CENTRAL NORTH DAKOTA. MOISTURE POOLING WITH UPPER 50S TO MID 60S DEWPOINTS OVER CENTRAL AND EASTERN NORTH DAKOTA. A STRONG SHORTWAVE NOTED ON WATER VAPOR IMAGERY MOVING INTO SOUTHERN CANADA AND A SECOND SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES. IN THE UPPER LEVELS OF THE ATMOSPHERE A DEEP TROUGH IS IN PLACE OVER THE WESTERN UNITED STATES WITH STRONG RIDGING OVER THE GULF COAST STATES. THESE SHORTWAVES AND THE LEFT EXIT REGION OF AN 100 KNOT JET STREAK WILL INTERACT WITH UNSTABLE AIR AHEAD OF AND BEHIND THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPE VALUES BETWEEN 1000 TO 2000 J/KG IN CONJUNCTION WITH 0 TO 6 KM BULK SHEAR WILL BE SUFFICIENT FOR SOME SUSTAINED UPDRAFTS ESPECIALLY ACROSS THE CENTRAL PORTIONS OF THE STATE. WIND AND HAIL ARE EXPECTED TO BE THE PRIMARY THREAT THIS EVENING. THE THUNDERSTORM THREAT APPEARS TO LAST INTO THIS EVENING. THE COLD FRONT STALLS LATER TONIGHT AND IS STILL IN PLACE OVER THE SOUTHEASTERN PORTION OF OUR CWA TUESDAY MORNING WHEN ANOTHER DISTURBANCE MOVING THROUGH SOUTH DAKOTA IS FORECAST TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY MORNING AND EARLY AFTERNOON FOR THE JAMESTOWN AREA. THE GULF COAST RIDGE HAS RETROGRADED INTO THE SOUTHERN PLAINS BY TUESDAY AFTERNOON AND BEGINS BUILDING NORTHWARD INTO THE NORTHERN PLAINS TUESDAY NIGHT. THIS IS EXPECTED TO BRING DRYER AND WARM WEATHER TO THE REGION FOR MID WEEK. ALTHOUGH WE CANNOT RULE OUT A SCATTERED STORM OR TWO...WEDNESDAY AND THURSDAY APPEAR TO BE MAINLY DRY. THE NEXT SIGNIFICANT THREAT OF THUNDERSTORMS WILL BE THURSDAY NIGHT AS ANOTHER NORTHERN STREAM TROUGH MOVES ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS. && .LONG TERM...THURSDAY THROUGH MONDAY... MODELS IN GOOD AGREEMENT FRIDAY THROUGH SUNDAY. UPPER LEVEL LOW/TROUGH MOVES INTO CENTRAL CANADA/NORTH CENTRAL US FRIDAY. MODELS KEEP THIS SYSTEM IN CENTRAL CANADA...BUT LIFTING NORTHWARD ON SATURDAY AS THE NEXT UPPER LOW/TROUGH MOVES INTO THE PACIFIC NORTHWEST/WESTERN CANADA. THE NEXT WESTERN TROUGH BUILDS A SLIGHT RIDGE OVER THE NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY. THE MODELS BEGIN TO DIVERGE ON SUNDAY NIGHT/MONDAY...WITH THE ECMWF KEEPING THE RIDGE OVER THE NORTHERN PLAINS AND THE GFS MORE PROGRESSIVE WITH THE WESTERN TROUGH MOVING INTO THE WESTERN PLAINS. HAVE KEPT MONDAY DRY FOR NOW WITH THE DISAGREEMENT IN PLACEMENT OF UPPER LOW. THUS WENT WITH A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A SLIGHT CHANCE SUNDAY NIGHT. KEPT MONDAY DRY FOR NOW SINCE IT IS THE LAST DAY OF THE EXTENDED FORECAST PERIOD WITH DIFFERENCES IN TIMING FROM THE MODELS. SEASONABLE TEMPERATURES WITH HIGHS 75 TO 85 AND LOWS 50 TO 60. && .AVIATION... THE MAIN FOCUS FOR TODAY IS THE TIMING AND PLACEMENT OF EXPECTED THUNDERSTORM DEVELOPMENT ACROSS NORTH DAKOTA. A WEAK SURFACE TROUGH EXTENDING FROM NEAR KMOT TO NEAR KDIK AND WESTWARD IS THE EXPECTED BEGINNING OF THUNDERSTORMS FROM 20Z-22Z. CURRENTLY THUNDERSTORMS IN EASTERN MONTANA ASSOCIATED WITH UPPER LEVEL ENERGY IMPULSES MOVING FROM SOUTHERN MONTANA NORTHEASTWARD ACROSS NORTHEASTERN MONTANA AND NORTHWESTERN NORTH DAKOTA WILL BE THE FOCUS OF THUNDERSTORMS. ALSO IN THE VICINITY OF THE SURFACE TROUGH AS DAYTIME HEATING REACHES THE LOW TO MID 80S WILL BE ANOTHER FOCUS OF THUNDERSTORM DEVELOPMENT. THE SURFACE TROUGH IS EXPECTED TO MOVE EAST ACROSS THE STATE REACHING EASTERN NORTH DAKOTA BY AROUND 03Z. GOOD POSSIBILITY THAT SOME STORMS WILL BE SEVERE WITH HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREATS FROM 21Z-03Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/DC/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 AM CDT MON JUN 22 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 356 AM CDT MON JUN 22 2009 /256 AM MDT MON JUN 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Severe thunderstorm wind gusts were accompanied by nickel size hail.
Severe thunderstorm wind gusts were accompanied by dime size hail.
Severe thunderstorm winds resulted in the collapse of a cement and aluminum bus stop housing 10 to 12 feet in height at the Minot Air Force Base.
Several large trees 15 inches in diameter were reported blown down.
A camper was blown over at a camp site eight miles north-northwest of Bismarck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172038, 172039, 172037, 172040, 172041, 172042, 172043, 172044.